Virginia, 2013

Damaging Wind in Virginia, May 28, 2013

May 28, 2013 · NWS LWX · 1 event in 1 county or zone

A shortwave trough moved north of the region. Organized convection developed near the I-95 corridor where instability was the greatest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A shortwave trough moved north of the region. Organized convection developed near the I-95 corridor where instability was the greatest. Scattered showers and thunderstorms produced large hail, heavy rainfall and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 2:00 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 28, 2:00 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE MAY 28 2013

.SYNOPSIS...
A SHORTWAVE WILL SLIDE NORTH OF THE AREA...TRIGGERING SCATTERED
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A LARGE
HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION FROM THE SOUTHERN
ATLANTIC COAST THROUGH THE REMAINDER OF THE WEEK. PRECIPITATION
CHANCES WILL DECREASE...THOUGH ISOLATED ACTIVITY WILL BE POSSIBLE
WITH THE MOIST AIRMASS IN PLACE. THIS AREA OF HIGH PRESSURE WILL
ALSO DRAW UP TEMPERATURES WELL ABOVE AVERAGE OVER THE NEXT FEW
DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTER SOME MORNING SHOWERS ACROSS NERN MD AND INTO THE EASTERN DC
SUBURBS...THE AREA HAS LARGELY CLEARED OUT BOTH IN TERMS OF PRECIP
AND CLOUD COVER. THE RELATIVELY MOIST AND UNSTABLE ATMOS HAS KEPT
BATCHES OF MID CLOUDS STREAMING ACROSS THE AREA...WHICH HAS CUT
DOWN A BIT ON TEMPS BUT WE'RE STILL GOING TO SEE MUCH OF THE AREA
CLIMB INTO THE L-M80S - EXCEPT NEAR THE MASON-DIXON LINE WHERE A
SOLID LOW CLOUD DECK HAS KEPT THE AREA COOLER.

ISOLATED SHOWERS AND TSTMS WILL BEGIN TO DEVELOP ACROSS THE SHEN
VLY AND ADJACENT BLUE RIDGE/APLCNS. THE STEERING FLOW FOR THIS
ACTIVITY WILL BE A SOLID 30-40KT...CARRYING ANY CONVECTIVE
ELEMENTS AT A GOOD FORWARD SPEED. THE INITIATION FOR TSTMS THIS
AFTN WON'T BE FROM AN ORGANIZED FEATURE SO MUCH AS LOCALIZED AREAS
THAT BREAK THE MRNG CAPPING INVERSION W/ WARMER TEMPS AND TERRAIN
INDUCED. ONCE INDIVIDUAL CELLS TO FORM HOWEVER...THE MID LEVEL
STEERING WILL CARRY MUCH OF THE ACTIVITY DUE EAST AND EVENTUALLY
ACROSS THE REMAINDER OF THE CWA LATER THIS AFTN/EVE. PARTS OF THE
I-95 CORRIDOR HAVE BEEN HIGHLIGHTED BY LOCAL GUIDANCE LIKE THE
HRRR AND VARIOUS WRF MODELS FOR POTENTIAL DEVELOPMENT AND BETTER
ORGANIZATION OF ACTIVITY TOWARD THE EARLY-MID EVE HRS.

GOOD LOW-LEVEL LAPSE RATES WILL ALLOW FOR QUICK DEVELOPMENT OF
THESE INITIAL STORM CELLS. SOME OF THE STRONGER UPDRAFTS MAY BE
ABLE TO PRODUCE SVR WX IN ISOLATED LOCATIONS...BUT MOST ACTIVITY
WILL BE STRONG/MARGINAL SVR. INSTABILITY VALUES ACROSS MUCH OF THE
REGION WILL BE A MODEST 1000-1500 J/KG...GOOD SHEAR - THOUGH
LARGELY UNIDIRECTIONAL THROUGH THE COLUMN. DEWPOINTS HAVE
INCREASED INTO THE L60S ACROSS MUCH OF THE AREA AND SOME LOCATIONS
WILL TOP OUT IN THE M60S...WHICH PUTS THE ENTIRE UNDER AT LEAST
MODEST CHANCE FOR TSTM ACTIVITY - ALBEIT ISOLATED.

ONCE DAYTIME HEATING SUBSIDES LATE THIS EVE...INSTABILITY WILL
DECREASE AND THE ACTIVITY WILL QUICKLY SUBSIDE AND COMBINE TOWARD
THE BAY/SRN MD...BEFORE EITHER COMPLETELY DISSIPATING OR MOVING

OUTSIDE OF A RESIDUAL SHOWER OR TWO ACROSS THE ERN HALF OF THE
CWA...ACTIVITY WILL DISSIPATE OFF TO A FEW BATCHES OF MID CLOUD
DECKS. RUC/MAV GUIDANCE SHOW A BRIEF PERIOD OF WIDESPREAD BUT HIGH
VIS FOG DEVELOPING ACROSS THE PIEDMONT/SHEN VLY...ONLY ISOLATED
AREAS W/ MORE DENSE CONDITIONS. DEWPOINTS WILL REMAIN FAIRLY
HIGH...ALLOWING FOR THIS FOG/HAZE FROM THIS AFTN TO REMAIN OVER
THE AREA OVER THE NEXT COUPLE OF DAYS. THIS WILL ALSO KEEP TEMPS
MODERATED OVERNIGHT IN THE M-U60S...L60S ACROSS THE WRN ZONES.

&&

.SHORT TERM /WEDNESDAY/...
ALTHOUGH THE BERMUDA HIGH WILL BE WORKING HIGHER PRESSURES INTO
THE AREA TOMORROW AND BRINGING IN SUBSIDENCE...A WEAKER SHORTWAVE
FROM TODAY WILL SWING THRU THE REGION - PASSING OVER THE HUMID
AIRMASS. THE NAM AND ITS LOCAL DERIVATIVE GUIDANCE...ALONG W/
THE SREF HAVE A PERIOD OF ISOLATED/SCATTERED TSTM DEVELOPMENT WED
AFTN ORIENTED ALONG THE UPPER WAVE...MAINLY ALONG AND E OF THE
BLUE RIDGE. PLACED IN LOW CHANCE POPS AND MAINTAINED THE MUCH
ABOVE AVG TEMPS FOR TMRW AFTN...W/ MANY AREAS APPROACHING 90 BY
MID AFTN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
UPPER-LEVEL HIGH PRESSURE WILL BUILD OVER THE REGION WHILE BERMUDA
HIGH SETS UP OVER THE ATLANTIC. SUBSIDENCE FROM THE UPPER-LEVEL HIGH
ALONG WITH A SOUTHWEST FLOW AROUND THE BERMUDA HIGH WILL ALLOW FOR
HOT AND HUMID CONDITIONS. MAX TEMPS WEDNESDAY WILL REACH THE UPPER
80S AND LOWER 90S ACROSS MOST LOCATIONS.

WARM AND HUMID CONDITIONS WILL CONTINUE WEDNESDAY NIGHT. MIN TEMPS
WILL RANGE FROM THE 60S ACROSS MOST LOCATIONS TO THE LOWER AND
MIDDLE 70S IN DOWNTOWN WASHINGTON/BALTIMORE.

UPPER-LEVEL HIGH PRESSURE REMAIN OVER THE REGION THURSDAY THROUGH
SATURDAY WHILE BERMUDA HIGH REMAINS OVER THE ATLANTIC. HOT AND HUMID
CONDITIONS ARE EXPECTED DURING THIS TIME...WHICH WILL LEAD TO THIS
SEASONS FIRST HEAT WAVE. MAX TEMPS WILL REACH THE 90S ACROSS MANY
LOCATIONS EACH DAY UNDER PLENTY OF SUNSHINE. TERRAIN CIRCULATION
COULD LEAD TO AN ISOLATED T-STORM DURING THE AFTERNOON/EVENING
HOURS...BUT THE CAPPING INVERSION SHOULD REMAIN STRONG ENOUGH TO
KEEP MOST AREAS DRY. THEREFORE...T-STORMS ARE NOT IN THE FORECAST AT
THIS TIME.

THE RIDGE WILL WEAKEN SUNDAY AND MONDAY ALLOWING FOR A COLD FRONT TO
MOVE INTO THE AREA...BRINGING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
ALTHO M CLDY VFR CONDS TDA/TNGT. ISOLD TSTMS PSBL THIS AFT/EVE.

HIGH PRESSURE WILL REMAIN OVER THE TERMINALS WEDNESDAY THROUGH
SATURDAY...CAUSING SOUTHWESTERLY WINDS. WIND GUSTS AROUND 15 KNOTS
ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS EACH DAY. VFR
CONDITIONS WILL DOMINATE...BUT BRIEF PERIODS OF SUBVFR VSBYS ARE
POSSIBLE DURING THE EARLY MORNING HOURS EACH DAY. A COLD FRONT WILL
APPROACH THE TERMINALS SUNDAY AND MONDAY...BRINGING A BETTER CHANCE
FOR SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
WINDS ACROSS THE BAY/TP HAVE REMAINED IN THE 5-10KT RANGE ALL-DAY
AND WILL CONTINUE TO DO SO THROUGHOUT THE EVE/OVERNIGHT HRS. THE
EXCEPTION WILL BE THE LOWER ZONES OF THE MD BAY...WHICH HAVE A
STEADY 10-15KT BREEZE OUT OF THE SSW...WHICH WILL ALSO CONTINUE
OVERNIGHT. ISOLATED SHOWERS/TSTMS WILL DEVELOP OVER THE NEXT
SEVERAL HRS...MOVING E TOWARD THE BAY/TP CARRYING ISOLATED
DOWNDRAFTS THAT COULD WARRANT PERIODS OF SMW/MWS'S.

MUCH THE SAME STORY FOR WED...THOUGH LOWER CHANCES FOR TSTM
ACTIVITY OVER THE WATERS TMRW AFTN/EVE.

BERMUDA HIGH WILL SET UP OVER THE ATLANTIC WEDNESDAY THROUGH
SATURDAY. SOUTHERLY WINDS ARE EXPECTED. WIND GUSTS WILL COME CLOSE
TO SCA CRITERIA...BUT FORECASTED GUSTS ARE CAPPED AROUND 15 KNOTS
DUE TO THE RELATIVELY COOLER WATERS.

A COLD FRONT WILL APPROACH THE WATERS SUNDAY AND MONDAY...BRINGING A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...BJL
AVIATION...BJL
MARINE...GMS/BJL
Hazardous weather outlook, May 28, 3:26 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT TUE MAY 28 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
290930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
426 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES WILL RISE TO THE LOWER TO MID 90S ON THURSDAY AND
FRIDAY AFTERNOONS ALONG THE INTERSTATE-95 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-290930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
426 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEE

The radar

The Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
May 28, 5:39 PM EST
Where
Fairfax County, 0.6 mi NNE of Ilda
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
38.838, -77.245

There were large trees down on Little River Turnpike at Woodburn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455882.